Doctor insights on:
Dilantin For Migraines
I've read about things like IV Ketamine or IV depakote or Dilantin as a treatment for intractable migraine that has been unresponsive to all other treatments. I've tried "all other treatments." (except botox)Anyone have knowledge of these or other?
Anticonvulsants, no;: I too have them and created a checklist of all the things I do before taking any prescription drugs. You might be able to find (search Managing Migraines) it at https://www. Healthtap. Com/expert/tips. Do find a neurologist who is interested or specializes in headaches. And do try Botox before you consider these other agents, unless the neurologist thinks they may well work for you. Good luck!See 1 more doctor answer
Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed ...Read more
Been seizure free for 14 years on Dilantin levels only 3.1 dr said he is switching me to topomax for migraines too is this safe will it give me seizur?
Jeff24, get help: I see that you posted many questions all related to your "seizure" which you may have had 14 yrs ago. Despite multiple answers from different docs, you are not satisfied and seem to obsess about this issue quite a bit. U have constant fear of this, which has not occured in 14 yrs, I think you need help--likely med and/or therapy to help you get over this fear/obsession. Consult doc. Good luck.
Short and long term: The most common reactions in the short term are nausea, sedation, and ataxia (difficulty with coordination). Over long periods of use, however, Dilantin has multiple serious side effects, including causing osteoporosis, overgrowth of the gums, anemia, and tremor- these can sometimes persistent even after the medication is stopped.
Probable hoax: Despite the internet stories, aspartame does not appear on any official list of ingredients for dilantin. The allegations referred to in internet stories are unable to be confirmed, and the society, the foundation, and the individual making the allegations all appear to be one and the same. I consider this to be a hoax until proven otherwise.
Dilantin Effects: Following side effects dizziness, drowsiness, headache, vomiting, trouble sleeping, nervousness severe allergic reaction, bone pain, irritability, slurred speech, unusual eye movements, toredness and weakness swollen&tender gums, ataxia, liver problems, loss of appetite, yellow skin or eyes, unusual muscle movements, swollen lymph nodes.
No: There are a lot of medications that grapefruit can interact with, but Dilantin is not one of them. If you are on multiple medications, it is always a good idea to review them with your pharmacist to see if there are any potential interactions with each other and with certain foods. On a side note, Dilantin should not be taken with spinach, dairy, or enriched wheat products.
Not really an issue: However, Dilantin is a very old drug with lots of short term and long term issues, and the newer meds work far better with less side effects. Just an editorial comment, as I have essentially stopped using this product for years, similar to most neurologists.See 1 more doctor answer
Plenty of those: Ongoing side effects might include gum hypertrophy, coarsening of facial features, vertigo and imbalance, interactions with other medicines, problems with calcium and vitamin d, but chronic problems might include liver toxicity, osteoporosis, peripheral neuropathy, cerebellar degeneration, and worsening of myoclonic seizures and absence seizures.
None: If you are not taking Dilantin, there should be no levels at all. However, therapeutic levels are between 10-20mcg/ml (blood test).
What signs can I look for possible Dilantin high levels? I give only what is prescribed at the certain hrs set-up.
Dilantin side effect: Your question seems to be asking the signs and symptoms of Dilantin toxicity. These may occur when the Dilantin levels are higher than the recommended therapeutic range. Some of these symptoms include nystagmus (twitching of the eyes), sleepiness, nausea/vomiting, difficulty with speech (slurring), trouble with balance, bleeding of the gums. These symptoms can be reversed by decreasing the dose.
I have been taking generic Dilantin from cvs now I wanna switch to walmart. Is walmarts any different or will it be safe?
No difference: Chances are that they both get the drug from the same manufacturer you might inquire who their manufacturers are.
I have trilegimal nerugia 3300 mg daily 400 mg a day of dilantin. How high can they raise the Dilantin? I'm having break through shocks...
For the first time in over 20 years my Dilantin levels have spiked to 91, why. I was taking 400 mg a day. I recently had major surgery and I am 59.?
Other med: An additional med related to the condition for which you had surgery may be the culprit. Liver function changes also should be considered.See 1 more doctor answer
Does your body have any clue if you tapper off Dilantin slowly like going from 400mg to 300mg for a month my level is always only 3.5 14 year seiz fre?
Yes: Being seizures free for 14 years is reassuring, but if your eeg still show epileptic discharges you are at risk--level of 3, 5 is low and will get lower if you decrease your dose, but that does not mean, it is not working meaning protecting you from seizures-- only your neurologist who know about all your seizures and studies, can assess your risk--just don't decrease the dose on your own--.